News

Lose Weight by Reviewing Your Medications

Do you want to lose weight? Here’s part 9 of a 17-part series of blog posts. You can read all the posted tips on the How to Lose Weight-page.

Medications and weight loss

9. Review Any Medications

Many prescription drugs can stall your weight loss. Discuss any change in treatment with your doctor. Here are the worst three:

  • Insulin injections, especially at higher doses,are probably the worst obstacle for weight loss. There are three ways to reduce your need for insulin:
    A. Eat less carbs, which makes it a easier to lose weight. The less carbs you eat the less insulin you need. Remember to lower your doses if you can.
    B. If this isn’t enough, treatment with Metformin tablets (at a dose of 2 grams – 3 grams/day) can decrease the need for insulin (at least for type 2 diabetics).
    C. If this is not enough to get off insulin (again, for type 2 diabetics) you could try newer promising drugs like Victoza or Byetta. These reduce the need for insulin and cause weight loss.
  • Other diabetes medications. Insulin-releasing tablets (e.g. sulphonylureas) often lead to weight gain. These include: Minodiab, Euglucon, Daonil, and Glibenclamide. Tablets like Avandia, Actos, Starlix and NovoNorm also encourage weight gain. But not Metformin. The newer drugs Victoza and Byetta (injectable) often lead to weight loss, but possible long-term side effects are still unknown. More on diabetes
  • Cortisone as an oral drug is another common culprit (e.g. Prednisolone). Cortisone often causes weight gain in the long run, especially at higher doses (e.g. more than 5 mg Prednisolone per day). Unfortunately cortisone is often an essential medicine for those who are prescribed it, but the dose should be adjusted frequently so you don’t take more than you need.Asthma inhalers and other local cortisone treatments, like creams or nose sprays, hardly affect weight.

These other medications can also cause problems:

  • Neuroleptics/antipsychotic drugs, can often encourage weight gain. Especially newer drugs like Zyprexa (Olanzapine).
  • Some antidepressant medications can cause weight gain, especially the older tricyclic antidepressants (TCAs) such as Tryptizol, Saroten, and Clomipramine; as well as newer drugs such as Remeron (Mirtazapine). Lithium (for manic-depressive disorder) often leads to weight gain. The most common antidepressants known as SSRI’s (for example Citalopram and Sertraline) usually don’t impact weight significantly. More on depression
  • Some contraceptives often contribute to slight weight gain, especially those that contain only progesterone and no estrogen, for example the mini-pill, the contraceptive injection, or a contraceptive implant. More on fertility
  • Blood pressure medicine, in the form of beta blockers can cause weight gain. These drugs include: Seloken, Metoprolol and Atenolol. More on high blood pressure
  • Epilepsy drugs may cause weight gain (e.g. Carbamazepine and Valproate).
  • Allergy medicines called antihistamines can cause weight gain, especially at high doses. Cortisone is even worse (see above). More on allergies

More: Read all posted tips on the How to Lose Weight-page.

Low Carb Made Easy How to Lose Weight Low-Carb Recipes Low-Carb Success Stories

20 Comments

  1. Andy P
    Hi Doc,

    What about Vildagliptin, as in Eucreas? Does this affect weight loss?

    Reply: #3
  2. Zepp
    Eucreas is a combination of metformin and Vildagliptin!

    Metformin is to make your body not making to much glucose by it self.

    Vildagliptin is totaly new, noone knows about its side effects.

    http://en.wikipedia.org/wiki/Vildagliptin

  3. Not much, no. Although if you take it INSTEAD OF insulin it would likely make it easier to lose weight.
  4. Andrea
    Regarding the epilepsy drugs--Lamictal (lamotrigine) is said to be weight neutral and Topamax (topiramate) often causes weight loss. That is certainly my experience with those two drugs. Topamax is sometimes even prescribed off-label for weight loss.
  5. Wellbutrin/bupropion is also a pretty effective antidepressant and seems to cause weight loss for a lot of people.
  6. Audreycat
    I take Seroquel (atypical antipsychotic in the same class as Zyprexa) for major depression and it definitely makes maintaining weight loss difficult, but I have not had a good response to other antidepressants. I only need to take a very small amount, thankfully, but it still increases my appetite and cravings. I cringe at the thought of the weight gain that woud happen with me if I did not have an understanding of low-carb principles. It is a constant battle. I have great sympathy for people who must take high doses of this class of medication to control schizophrenia or bipolar disorder -yet another additional burden in trying to lead a functional life with a major mental illness.
  7. moreporkplease
    Lustig's book has been out for a week and no review?!?!?!? Shocked. :)
    Reply: #8
  8. I just got it. ;)
  9. Medications FOR SURE are an enormous factor in weight gain. Dr. Friedman stresses this. They can disregulate fat cells.
  10. Ruby
    Metformin was helping me keep my weight down and makes me fertile (menstrual cycle becomes regular while I am on it), but I could not deal with the side effects. Trying to lose the weight I've gained the natural way is hard, but I'm trying!

    I also take Pristiq for depression. I don't believe it's had an effect on my weight other than the fact that I believe it's made my carb cravings more intense.

  11. elsa
    what about diphenhydromine???? I take it every night (2) for sleeping, since I got the total thyredectomy (3 years ago) I am having a lot of trouble for falling asleep, and the DR did not want to give me sleeping pill, and I know that not sleeping well makes you gain weight too.... so am I trap?
  12. Jennifer
    Levothyroxine. I put on a pound a day. It was bloody shocking.
    Reply: #13
  13. Wow. How long did you take the medication for Jennifer?
  14. Dave
    Considering the 1st law of thermodynamics how do medications/conditions cause weight gain?
    Reply: #15
  15. You'll have to think about it, because it's a fact that they do (cortisone, insulin, etc.). The body's regulation of weight is not really a high school physics problem and theories about thermodynamics are not very helpful, nor do they in any way contradict that medication can cause weight gain.
  16. Ruty
    Does quotapine affect weight loss? (anti-psychotic medicine)
  17. Dirk Van Giel
    Sometimes it is very difficult to determine if and which medicines are obstructing ones wait loss. To control my health (DM-type2 with neuropathy) I take Metformine 3x850mg/day, Gabapentine (former Neurontine) 3x800mg/day, blood thinner (Asaflow) 1x80mg/dag, Coversyl (heart pressure controle) 1x10mg/day and Simvastatine EG (cholesterol blocker) 1x40mg/day. Each day I inject about 12 units of slow insuline (Lantus) which used to be 27 units before I started LCHF on the 1st of June 2015. I have lost almost 16kgs in 5 months but the last month I gained back 2kgs and I have no idea how this happened. I also read about the 15 reasons I may not be loosing weight on a LCHF-diet but I sincerely believe I am doing all that is needed to maintain a healthy LCHF-diet.
    Fortunately I do not have to inject fast insuline before a meal anymore and my sugar level never has been better than the last 6 months. I get compliments from my doctors and dietitian but the weight loss seems to be reversing now. It really puzzles me...
  18. Frank Wellness
    If you're taking any toxic medication, your first concern is how to get well and get off it. It might also be that the need for medication is caused by the extra pounds. For females looking for effective weight loss aids you can view this article atcemsce.org/the-truth-about-best-diet-pills-for-women/ for the top products that can help you shed weight fast. Try to eat less, do some type of daily exercise and you should witness weight loss little by little.
  19. Gerry
    My wife has been working out daily for 40-60 minutes doing HIIT, spin, Trx, boot camps. We have a low carb diet of protein and veg. I have noticed dramatic results and she has really been struggling to see fat loss. It has been 3 months. She is asthmatic and has seasonal allergies. She takes symbicort 200 daily, 50ug corticosteroid nasal spray daily and citirizine 20mg daily.

    Could these drugs be causing her difficulties in weight loss? Thanks.

  20. Cindy
    I love LCHF but in three months, I have barely lost 8 pounds. I feel good but I have two types of thyroid medications (lost thyroid to cancer 20 year ago) and a high blood pressure medication. Will I ever, ever drop this weight? I eat well with scambled eggs, butter, veggies and I like cream in my coffee. I usually have fish and chicken. What on earth is happening that nothing is budging?

Leave a Reply

Reply to comment #0 by

Older posts